Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Family Medicine | Gynecology | Internal Medicine | Rheumatology | Journal

Back to Journal Articles

Oral Contraceptive Use May Increase Risk of Lupus

Last Updated: April 08, 2009.

 

Higher risk in those newly starting to take the combination pill

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Using combined oral contraceptives increases the risk of systemic lupus erythematosus, particularly when starting to use the drug, according to research published in the April 15 issue of Arthritis Care & Research.

WEDNESDAY, April 8 (HealthDay News) -- Using combined oral contraceptives increases the risk of systemic lupus erythematosus, particularly when starting to use the drug, according to research published in the April 15 issue of Arthritis Care & Research.

Marie-Odile Bernier, M.D., of McGill University in Montreal, Quebec, Canada, and colleagues conducted a study of 786 women aged 18 to 45 who were diagnosed with systemic lupus erythematosus and 7,817 matched controls without the disease.

Any lifetime use of combined oral contraceptives resulted in an adjusted relative risk of developing systemic lupus erythematosus of 1.19, while current use raised the relative risk to 1.54, and recently starting to use this form of contraception raised the relative risk to 2.52, the investigators found. The dose of ethinyl estradiol also affected the relative risk, which was 1.42, 1.63 and 2.92 for women taking pills with less than or equal to 30 μg, 31 to 49 μg and 50 μg, respectively, the researchers report.

"This risk is particularly elevated in women who recently started contraceptive use, suggesting an acute effect in a small subgroup of susceptible women," the authors write. "Further studies on the acute effects of combined oral contraceptives will be needed to better identify the characteristics of women susceptible to developing systemic lupus erythematosus when exposed to combined oral contraceptives."

One author has a relationship with Organon and Schering.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2009 ScoutNews, LLC. All rights reserved.


Previous: Children With Poor Self-Control at Risk for Weight Problems Next: Results Not Yet Seen for Mexico's Insurance for the Poor

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.